Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2017, 3:55 PM MDT for Box Elder County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 3:55 PM MDT (21:55 UTC)
- Expired
- Aug 8, 2017, 4:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 53 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388
WUUS55 KSLC 082155
SVRSLC
UTC003-082300-
/O.NEW.KSLC.SV.W.0026.170808T2155Z-170808T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
355 PM MDT TUE AUG 8 2017
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Central Box Elder County in northern Utah...
* Until 500 PM MDT
* At 355 PM MDT, a severe thunderstorm was located 27 miles southeast
of Park Valley, or 39 miles southwest of Snowville, moving
southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Gunnison Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 11323 4161 11308 4142 11266 4117 11296
4132 11315
TIME...MOT...LOC 2155Z 318DEG 11KT 4147 11307
HAIL...1.75IN
WIND...60MPH
$$
CRK2 follow-up statements
137
WWUS55 KSLC 082220
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
420 PM MDT TUE AUG 8 2017
UTC003-082300-
/O.CON.KSLC.SV.W.0026.000000T0000Z-170808T2300Z/
Box Elder UT-
420 PM MDT TUE AUG 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTH CENTRAL BOX ELDER COUNTY...
At 419 PM MDT, a severe thunderstorm was located 32 miles southeast
of Park Valley, or 38 miles south of Snowville, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gunnison Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the northwestern portion of the Great Salt Lake, get
away from the water and move indoors or inside a vehicle. remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 4142 11266 4117 11296 4132 11315 4141 11319
4155 11294
TIME...MOT...LOC 2219Z 295DEG 12KT 4144 11297
HAIL...1.00IN
WIND...60MPH
$$
CRK994
WWUS55 KSLC 082230
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
430 PM MDT TUE AUG 8 2017
UTC003-082240-
/O.CAN.KSLC.SV.W.0026.000000T0000Z-170808T2300Z/
Box Elder UT-
430 PM MDT TUE AUG 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX ELDER COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm especially across the western
portions of the Great Salt Lake.
LAT...LON 4142 11266 4117 11296 4132 11315 4141 11319
4155 11294
TIME...MOT...LOC 2229Z 318DEG 11KT 4141 11294
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:35 PM MDT, 20 minutes earlier.
Area forecast discussion, Aug 8, 3:35 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 335 PM MDT Tue Aug 8 2017 .SYNOPSIS...A upper level trough center across northern California will eject a series of weak weather disturbances across northern Utah and southwest Wyoming through midweek. Moisture pooled to the south over Arizona will begin to work north into southern Utah late in the week. && .SHORT TERM (Until 06Z Saturday)...The poorly defined upper trough over northern California/southern Oregon will continue to eject a series of weak shortwaves east across northern Utah the next couple of days. PWAT values forecast to hover around 1.00" across the north will fuel scattered convection the next couple of days. Timing of the best organized convection will remain a challenge as the dynamic feature supporting this convection will be subtle at best as they move east through the region. Across the south a slow drying trend will continue over the next couple of days. PWAT values will generally range between .50" and .65". This moisture will be sufficient for limited diurnal convection across the higher terrain. Temps down south will also exhibit a warming trend owing to the drier air mass, limited cloud cover and increasing temps aloft. Increasing southwest flow aloft developing late in the week will begin to draw moisture pooled across Arizona back into the Utah. Southern Utah will be the beneficiary of this returning moisture with a n increasing trend in convection starting late Friday or Friday night. Moisture hanging around northern Utah will maintain convection over the north late in the week. This convection will likely concentrate across the far north as heights will show a slight increase across the region and the subsequent shortwave ejecting out of the trough to the west take a trajectory closer to the Utah/Idaho border region. .LONG TERM (After 06Z Saturday)...The extended period begins with the ridge becoming amplified with an upper low spinning off the Pacific Northwest Coast through the weekend. Several shortwaves will keep the west-southwest flow aloft an unsettled pattern across Utah with daily thunderstorm/shower chances. Moving into Monday, global forecast models have been very consistent with the deep upper low in the Pacific Northwest digging south and east bringing colder temperatures aloft. The latest GFS run is generating a split flow pattern with the system, and thus a drier trend. Being the case, went more with the EC with the PoPs in the extended, gently bumping upward across the higher elevations. Regarding temperatures, by the end of the extended period, the EC is bringing a sharp gradient across the northern Great Basin (not into Utah) with 700mb temps dipping near 0C. Low confidence this will make it into Utah, but it is worth it to note the airmass is forecast to be nearby for mid-August. && .AVIATION... && .FIRE WEATHER...The moist air mass over northern Utah remains primed to fuel scattered convection through at least Thursday. Surface dew points remain fairly high across the north, with additional wetting rain from the scattered convection keeping these dew points elevated the next couple of days. Across the south the air mass will continue on a slow drying trend through at least Thursday. Sufficient moisture will exist for isolated afternoon/early evening convection, with most of this activity tied to the higher terrain. Temperatures will continue to slowly climb through the balance of the week. Southern Utah will see the larger increase due to the drying of the air mass and limited cloud cover outside of convection. Northern Utah will see a more modest increase in temps due to more extensive cloud cover from scattered showers and storms along with a better chance at wetting rains. Increasing southwest flow aloft across southern Utah late in the week will begin to draw moisture currently over Arizona back into the state. Convection should see an uptick across the south beginning Friday, with the upward trend continuing into the weekend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...CONGER LONG TERM...DEWEY AVIATION...KRUSE For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 8, 5:42 AM MDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 542 AM MDT Tue Aug 8 2017 UTZ001>016-019>021-517-518-WYZ021-091300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 542 AM MDT Tue Aug 8 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected across mainly the central through northern outlook area today, while storms will be more isolated across the south. Some of the storms could produce locally heavy rainfall. Gusty winds may also accompany the storms late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm coverage should become more confined to the northern portions of the outlook area Wednesday. Moisture could gradually return to the south towards the end of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:26 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 49 min |
| Aug 8, 3:58 PM MDT | Special Weather Statement | SLC | Carbon | 47 min |
| Aug 8, 5:02 PM MDT | Special Weather Statement | SLC | Cache | 43 min |
| Aug 8, 5:26 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
| Aug 8, 5:47 PM MDT | Special Weather Statement | SLC | Cache | 43 min |
| Aug 8, 5:55 PM MDT | Special Weather Statement | SLC | Tooele | 50 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.